Lisinopril Sexual Side Effects
Adverse effects are possible with lisinopril. Sexual side effects, while rare, include a decreased sex drive and erectile dysfunction or impotence. Because these side effects occur in less than 1 percent of people taking lisinopril, it is difficult to tell whether they are caused by the medicine or by something else. If you are taking lisinopril and sexual side effects occur, your healthcare provider can recommend treatment options.
An Overview of Lisinopril Sexual Side EffectsLisinopril (available as Zestril®, Prinivil®, and generic lisinopril) is an ACE inhibitor that is used to treat high blood pressure and congestive heart failure and to improve survival following a heart attack. As with all medicines, side effects are possible with lisinopril. Some of these side effects can affect a person's sexual well-being. In the case of lisinopril, sexual side effects that have been reported include:
- A decreased sex drive (libido).
- Erectile dysfunction. This is usually defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, erectile dysfunction is the repeated inability to get or keep an erection firm enough for sexual intercourse. Erectile dysfunction is also known as ED or impotence.
In clinical studies documenting side effects of lisinopril, a decreased sex drive or erectile dysfunction was reported in less than 1 percent of people taking the drug. Given how infrequently these conditions were reported and how common they are within the general population, it is difficult to tell whether these side effects are because of the medication, other factors, or a combination of both.
Lisinopril Sexual Side Effects: A SummaryIt is impossible for your healthcare provider to know if you will develop any sexual side effects while taking lisinopril. In addition, if sexual side effects do occur, it is difficult to know whether these problems are caused by another condition or by lisinopril.
If you are taking lisinopril and sexual side effects occur, talk with your healthcare provider. He or she may be able to recommend treatment, such as an erectile dysfunction medicine. Depending on how severe your sexual side effects are, he or she may also recommend that you adjust your lisinopril dosage or try a different medicine.